Multiple recurrence and nilsequences

Vitaly Bergelson, Bernard Host, Bryna Kra, Imre Ruzsa

Research output: Contribution to journalArticle

85 Citations (Scopus)

Abstract

Aiming at a simultaneous extension of Khintchine's and Furstenberg's Recurrence theorems, we address the question if for a measure preserving system (X,χμT) and a set A ∈ χ of positive measure, the set of integers n such that μ (A ∩ Tn A ∩ T2n ... ∪ T kn A) > μ (A)k+1 - ∈ is syndetic. The size of this set, surprisingly enough, depends on the length (k + 1) of the arithmetic progression under consideration. In an ergodic system, for k = 2 and k = 3, this set is syndetic, while for k ≥ 4 it is not. The main tool is a decomposition result for the multicorrelation sequence ∫ f(x)f(Tnx) f(T 2nx) ... f(Tknx) dμ (x), where k and n are positive integers and f is a bounded measurable function. We also derive combinatorial consequences of these results, for example showing that for a set of integers E with upper Banach density d * (E) > 0 and for all ∈ ;> 0, the set {n ∈ ℤ: d* (E ∪ ( E + n) ∪ (E + 2n) ∪ (E + 3n)) > d* (E)4 - ∈} is syndetic.

Original languageEnglish
Pages (from-to)261-303
Number of pages43
JournalInventiones Mathematicae
Volume160
Issue number2
DOIs
Publication statusPublished - May 1 2005

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Multiple recurrence and nilsequences'. Together they form a unique fingerprint.

  • Cite this